Digitek Recall

Actavis Totowa announced a Digitek recall on April 25, 2008 over concerns that tablets of the heart drug had been improperly manufactured at twice their normal thickness. Patients who take these tablets could be exposed to a double dose of the active ingredient in Digitek, digitalis. As a result, these patients could suffer a Digitek overdose due to digitalis toxicity. Patients who suffer from renal kidney failure may be especially at risk.

The potential side effects of Digitek overdoses include heart attack, stroke or death. Other Digitek side effects include an irregular heartbeat, abnormally low blood pressure, nausea, vomiting or dizziness.

The tablets involved in the Digitek recall were distributed by Mylan Pharmaceuticals and UDL Laboratories. Tablets distributed by Mylan were sold under the “Bertek” label, while those distributed by UDL were labeled “UDL.”

The Food and Drug Administration has labeled the Digitek recall a “Class I” recall. According to official FDA recall policies, a Class I recall involves “dangerous or defective products that predictably could cause serious health problems or death.”

Aside from the initial press release announcing the recall and a safety alert posted on the company’s website, Actavis has declined to issue further information on the extent of problems with Digitek, including how long tablets may have been improperly manufactured.

The FDA sent warning letters to Actavis in 2006 and 2007 over concerns about potential manufacturing problems with Digitek and other medications. The second letter found that drugs made at the company’s New Jersey plant were “adulterated,” making it impossible to tell whether they contained the correct “strength, quality and purity.” The FDA also faulted Actavis for failing to report six cases of severe adverse events, including at least one involving Digitek.

I am currently represented by an attorney
*Required fields